Alert archive / Virginia / Tornado Warnings in 2005

Tornado Warning 2, NWS Wakefield, VA

January 14, 2005Goochland County, Surry County, Virginia

NWS Wakefield, VA issued this tornado warning at Jan 14, 2005, 4:03 AM EST for Goochland County, Surry County, Virginia. It was in force for 130 days. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 14, 2005, 4:03 AM EST (09:03 UTC)
Expired
May 23, 2005, 5:30 PM EDT
In force
130 days
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Goochland County, VA, Surry County, VA

The radar

The Norfolk radar (KAKQ), 18 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 4:45 PM EDTTSTM WND DMG1 E Dendron, VATREES DOWN 1 MILE EAST OF DENDRON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 14, 1:55 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 9.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2005-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2005-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 140903
TORAKQ
VAC075-140930-
/X.NEW.KAKQ.TO.W.0002.050114T0903Z-050114T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
403 AM EST FRI JAN 14 2005

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  GOOCHLAND COUNTY IN CENTRAL VIRGINIA

* UNTIL 430 AM EST

* AT 400 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  SOUTHWEST OF CALEDONIA...OR ABOUT OVER FORK UNION...MOVING
  NORTHEAST AT 50 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  HADENSVILLE AND TABSCOTT BY 410 AM EST...
  EXIT 148 ALONG I 64 AND EXIT 152 ALONG I 64 BY 415 AM EST...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM EST FRIDAY MORNING FOR
SOUTHEAST MARYLAND AND EASTERN VIRGINIA.

LAT...LON 3790 7803 3785 7799 3784 7795 3781 7795
      3772 7810 3774 7814 3774 7816 3778 7815
      3790 7806

$$

BROWN
2 follow-up statements
000 
WFUS51 KAKQ 232053
TORAKQ
VAC181-232130-
/O.NEW.KAKQ.TO.W.0002.050523T2053Z-050523T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
453 PM EDT MON MAY 23 2005

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  SURRY COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 530 PM EDT

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A TORNADO NEAR CABIN POINT...OR ABOUT 8 MILES WEST OF CLAREMONT...
  MOVING SOUTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SPRING GROVE...SAVEDGE AND GWALTNEY CORNER BY 500 PM EDT...
  SURRY AND ELBERON BY 515 PM EDT...
  BEACHLAND...ALLIANCE AND CHIPPOKES STATE PARK BY 520 PM EDT...
  BACONS CASTLE BY 525 PM EDT...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE SEND YOUR REPORTS OF HAIL AND/OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAAS NATIONAL WEATHER SERVICE
TOLL FREE AT...1...800...7 3 7...8 6 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR EASTERN VIRGINIA.

LAT...LON 3723 7698 3712 7713 3699 7690 3712 7668

$$
000 
WWUS51 KAKQ 232110
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
510 PM EDT MON MAY 23 2005

VAC181-232130-
/O.CON.KAKQ.TO.W.0002.000000T0000Z-050523T2130Z/
SURRY VA-
510 PM EDT MON MAY 23 2005

...A TORNADO WARNING CONTINUES UNTIL 530 PM EDT FOR SURRY COUNTY...

AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR ELBERON...OR ABOUT
NEAR SURRY...MOVING SOUTHEAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  RUNNYMEDE...BEACHLAND...ELLIS FORK AND 8 MILES SOUTHWEST OF BACONS
  CASTLE BY 515 PM EDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR EASTERN VIRGINIA.

LAT...LON 3723 7698 3712 7713 3699 7690 3712 7668

$$

NS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jan 13, 3:40 PM EST, 12 hours 23 minutes earlier.

Area forecast discussion, Jan 13, 3:40 PM EST, 12 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
340 PM EST THU JAN 13 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
TEMP RECORDS HV BEEN BROKEN...SEE RER REPORTS FOR DETAILS.  SFC
WSHFT BNDRY CONTS TO MK PROGRESS TWD THE MTNS ATTM...AND BASED ON
TIMING SEEN IN SAT PIX AND RADAR...WSHFT SHOULD TRACK THRU NWRN
AREAS JUST BEFORE SUNRISE...AND TO I-95 CORRIDOR ARND SUNRISE...
EVENTUALLY TO THE COAST BY MID MORNING.  BAND OF SHRA AND SCT TSRA
AHD OF FRNT OVRNGT ASSOC WTH SFC WSHFT CNVRGNC AND BNDRY LYR LLJ
SEGMENT.  AREA OF RAIN BHND THE FRNT...AS UPR DYNMCS TRAIL SFC
BNDRY AND BNDRY LYR FRONTOGENESIS TRACKS THRU. STILL...GUD E
PROGRESS OF SYSTEM...SO CLRG SHUD RCH CNTRL AND WRN AREAS DURG
AFTN...AND CSTL AREAS TWD SUNSET. TEMPS SHUD DROP THRU THE DAY AS
GRDL LLVL CAA OCCURS.  MEAN ERN U.S. NRN STREAM UPR TROF AXIS W OF
OUR REGION...SO COLDEST AIR REMAINS N AND W OF OUR REGION...BUT
STILL...TEMPS GNRLY IN 40S FOR HGHS SATURDAY AND SUNDAY.  GDNC NOT
IN AGREEMENT IN RESOLVING A TRAILING SRN STREAM FEATURE OFF THE
CAROLINAS...SO ATTM...JUST KPG HMPTN RDS AND NE NC A LTL CLOUDIER
AND WARMER THN OTHER AREAS...UNTIL EVOLUTION MORE APPARENT.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
ANTHR NRN STREAM UPR SYSTEM BRUSHES N OF OUR AREA MON AND MON NGT...
RESULTING IN MEAN NRN STREAM UPR TROF AXIS TO WORK MORE E...
ALLOWING DEEPER CAA.  HGH TEMPS IN MID/UPR 30S LWR MD...TO ARND 40
AND LWR 40S MOST OTHER PLCS THRU MUCH OF NXT WK.  BY THE END OF NXT
WK...SOME SUGG BY GDNC THAT MEAN NRN STREAM UPR TROF AXIS SHFTS A
LTL E OF THE REGION.  LONG RANGE GDNC STILL TRYING TO RESOLVE
THIS PATN EVOLUTION THO...EVIDENT IN THE NOTICEABLE CHGS FROM RUN
TO RUN...SO SUSTAINABILITY OF THIS COLD OUTBREAK VRY MUCH IN
QUESTION.

&&

.AVIATION...
VFR NOW...BUT OVRNGT...IFR IN CIGS AND VSBY IN RAIN AND SCT TSTMS.
SOME LLVL WND SHEAR AS WELL.  IFR IN CIGS AND RAIN FRI MORN...
IMPROVING INTO AFTN WHEN RAIN ENDS AND CLRG BEGINS.

&&

.MARINE...
STG LLJ OVRNGT WTH SCA WNDS...THEN GUSTS TO GALES WTH COLD SURGE
TMRW AND TMRW NGT...LINGERING IN SRN AREAS IN SATURDAY.  CONDS
SUBSIDING TO SCA BEYOND THEN...AND CONTG AS SCA WELL INTO NXT WK.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...GALE WARNING FENWICK ISLAND TO CURRITUCK BEACH LIGHT...CHES
BAY S OF SMITH PT.  SMALL CRAFT ADVSY CURRITUCK SOUND.
&&

SHORT TERM/LONG TERM...NS
AVIATION...MALOIT
MARINE...MALOIT
Hazardous weather outlook, Jan 13, 5:35 AM EST, 22 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EST THU JAN 13 2005

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-141030-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
A STRONG COLD FRONT WILL BRING HEAVY SHOWERS AND GUSTY WINDS LATE
THURSDAY NIGHT AND EARLY FRIDAY MORNING. LOCALIZED FLOODING AND
OCCURENCES OF DAMAGING WIND ARE POSSIBLE...BUT NOT
LIKELY...ESPECIALLY WITHIN A FEW HOURS EITHER SIDE OF SUNRISE FRIDAY
MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

CULLEN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jan 14, 2:29 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
229 AM EST FRI JAN 14 2005

VAZ048-049-060>069-140830-

AMELIA VA-CAROLINE VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER
VA-LOUISA VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN
VA-PRINCE EDWARD VA-
229 AM EST FRI JAN 14 2005

...STRONG THUNDERSTORMS MOVING INTO THE PIEDMONT...

AT 229 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 24 MILES NORTH OF MINERAL TO 34 MILES
SOUTHWEST OF CHASE CITY...OR FROM 14 MILES SOUTHEAST OF CULPEPER TO 8
MILES NORTH OF ROXBORO...MOVING NORTH...NORTHEAST AT 30 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR
  TABSCOTT AROUND 235 AM EST
  YANCEYVILLE AROUND 240 AM EST
  WHITEVILLE AROUND 245 AM EST
  STODDERT AROUND 250 AM EST
  TAMWORTH AROUND 255 AM EST
  VIRSO AROUND 300 AM EST
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AMELIA
COURTHOUSE...CARTERSVILLE...CREWE...CUMBERLAND...FARMVILLE...
GOOCHLAND...HADENSVILLE...HAMPDEN SYDNEY...LOUISA...POWHATAN AND
VICTORIA.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES
OF 1 TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS
AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

BROWN
Special weather statement, Jan 14, 2:57 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
257 AM EST FRI JAN 14 2005

MDZ021>025-VAZ048-049-060>074-076>100-141200-
ACCOMACK VA-AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-
CHESAPEAKE VA-CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE VA-
DORCHESTER MD-ESSEX VA-FLUVANNA VA-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHUMBERLAND VA-NOTTOWAY VA-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WICOMICO MD-YORK VA-

...TORNADO WATCH NUMBER 16 REMAINS IN EFFECT UNTIL 7 AM EST...

AT 255 AM EST...NATIONAL WEATHER SERVICE RADAR SHOWED HEAVY SHOWERS
AND EMBEDDED THUNDERSTORMS OVER THE VIRGINIA PIEDMONT FROM NEAR
CHARLOTTESVILLE TO NEAR DANVILLE. THIS AREA OF RAIN WILL MOVE
NORTHEAST ACROSS CENTRAL AND EASTERN VIRGINIA AND THE LOWER MARYLAND
EASTERN SHORE DURING THE PREDAWN HOURS. SOME OF THE STRONGER STORMS
WILL CONTAIN GUSTY WINDS OF UP TO 50 TO 60 MPH AND POSSIBLY EVEN AN
ISOLATED TORNADO.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CULLEN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 3:54 AM ESTTornado WarningAKQCharles City, Fluvanna, Northumberland, Prince George, Richmond307 days
Jan 14, 5:18 AM ESTTornado WarningAKQHanover169 days
Jan 14, 5:28 AM ESTSevere Thunderstorm WarningAKQCharles City, James City, Mecklenburg219 days
Jan 14, 7:36 AM ESTSevere Thunderstorm WarningAKQIsle of Wight, Southampton, City of Franklin, City of Suffolk219 days
Jan 14, 8:18 AM ESTSpecial Marine WarningAKQ57 min
Jan 14, 8:45 AM ESTSpecial Marine WarningAKQ60 min
Jan 14, 9:24 AM ESTSevere Thunderstorm WarningAKQRichmond, Westmoreland246 days
Jan 14, 9:46 AM ESTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Virginia Beach247 days
Jan 14, 10:05 AM ESTSpecial Marine WarningAKQ55 min

Nearby

Tornado Warnings in Virginia, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.